The treatment of depressive symptoms in patients affected by schizophrenia is often a concern for clinicians  due to potential interaction, in terms of safety and efficacy. Citalopram seems to be a safe SSRI as adjunctive treatment to Olanzapine because of the lack of interactions. We report a serendipitous finding showing that the adjunction of Citalopram to Olanzapine, led to disappearence of residual hallucinations and depersonalization symptoms in a few weeks.
Mr A is a 27-year-old male, living in the community, with a 4-year history of schizophrenia,. He was treated with low doses of Olanzapine (10 mg/daily) since 2000 because of an intolerance to dose increments (weight gain and mydriasis).The persistence of sporadic hallucinations (commenting voices) and depersonalization symptoms (when he walked alone he felt his self leaving the body) was well tolerated by the patient. The social functioning was satisfactory: he had a protected job and was involved in a comprehensive rehabilitation programme.